|switch from atripla to complera?
Oct 23, 2011
I"ve been on atripla with great sucess for several years now but I don't sleep very well. I've taken several sleeping aids (ambian, resterol) but they leave me in a fog for several hours the next day. My P.A. is considering switching me to Complera but I'm a little hesitant to change a medication that has worked so well for me. I just don't want to exhaust any options for treatment. Also is the risk of lypo any greater on Complera?
| Response from Dr. Young
Hello and thanks for posting.
It's not uncommon to see sleep problems in our patients; it's useful here to comment that there are multiple causes to poor sleep quality, including sleep apnea, depression, dietary issues and restless leg syndrome. It's also not uncommon that once these other factors are ruled out, that medications, like efavirenz can contribute to the problem.
If this is your case, especially if you now require prescription medications to treat the insomnia and have other side effects (morning fog) of efavirenz, a switch to an alternative regimen could be considered.
Complera is the new single tablet regimen that replaces the efavirenz part of Atripla with the new NNRTI rilpivirine. The regimen is now listed as an alternate regimen in the US treatment guidelines and a recently presented study suggests (as expected) that switching could improve some of your symptoms. The medication needs to be taken with a meal and one needs to avoid certain anatacids. There is little data so far on risk of lipodystrophy. One should be aware that among the few patients that experienced treatment failure on the regimen, that there was a greater degree of drug resistance measured (compared with Atripla).
Regarding exhausting options, should you not tolerate the regimen, you could indeed switch back to Atripla (provided that there were no problems with maintaining your viral load). Given that you've been successful on Atripla for years, this means to me that your adherence is excellent and your risks for a new treatment failure with a new single tablet regimen is likely to be very, very low.
In the end, it's a balance of the pros and cons that lead to a decision about switching. I hope that helps. Let us know what you decide.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Scared I Have AIDS
- Coated Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
- Itchy Scrotum After Condom Inside Out Sign Of HIV AIDS
- Red Eyes After Erotic Massage Worried I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.